Texas, 2008Winter Weather in Texas, December 15 to 16, 2008
December 15 to 16, 2008 · NWS SHV · 1 event in 1 county or zone
A shallow but very cold artic airmass spilled southward into the Southern Plains into the Lower Mississippi Valley. This airmass resulted in surface temperatures hovering near to slightly below freezing across portions of northeast Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow but very cold artic airmass spilled southward into the Southern Plains into the Lower Mississippi Valley. This airmass resulted in surface temperatures hovering near to slightly below freezing across portions of northeast Texas. A warm...moist airmass overran this shallow, colder air near the surface with light rain developing across the county. The light rain became freezing rain across portions of the region with ice accumulations below one quarter of an inch reported. The ice collected on trees and power lines as well as elevated bridges and overpasses. There were no power disruptions but a few minor accidents were reported across portions of northeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 15, 11:07 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Dec 15, 11:07 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CST MON DEC 15 2008
.DISCUSSION...
ALREADY GETTING REPORTS OF LIGHT FREEZING RAIN...MAINLY ALONG AND
NORTH OF THE I-30 CORRIDOR THIS MORNING SO WENT WITH A WINTER
WEATHER ADVISORY FOR THE REMAINDER OF THE DAY...MAINLY ALONG AND
NORTH OF A LINE FROM TYLER AND LONGVIEW TEXAS TO TEXARKANA AND
HOPE ARKANSAS. TYLER/LONGVIEW AND VICINITY SOUTH OF THE I-30
CORRIDOR CURRENTLY JUST ABOVE FREEZING BUT IT WAS JUST TOO CLOSE
A CALL NOT TO PUT THEM IN THE ADVISORY GIVEN THE COLD AIR
ADVECTION IN PLACE AS WELL AS THE TEMPERATURE/DEWPOINT SPREADS
JUST UPSTREAM OF NE TX WHICH COULD LEAD TO SOME WET-BULBING OF THE
TEMPERATURE. AMOUNTS IF ANY SHOULD BE LIGHT...WHICH MAY CAUSE SOME
TRAVEL PROBLEMS THROUGH THE DAY ON BRIDGES AND OVERPASSES.
THE BIGGER HEADACHE WILL BE TONIGHT WITH TEMPERATURES EXPECTED TO
DROP TO NEAR FREEZING OR COLDER JUST ABOUT EVERYWHERE WITH LIGHT
RAIN OVERSPREADING THE REGION IN GOOD ISENTROPIC LIFT PATTERN OVER
TOP THIS COLD LOW LEVEL AIRMASS. WILL ADJUST THIS PORTION OF THE
FORECAST IN THE AFTERNOON PACKAGE AND DISCUSS ANY POSSIBLE
UPGRADES OF OUR CURRENT ADVISORY TO A WARNING WITH THE 400 PM
PACKAGE.
UPDATED ZFP...WSW ALREADY SENT...13.
&&
.AVIATION...
COLD FRONT HAS MOVED THROUGH MOST ALL OF THE TAF SITES...SHIFTING
THE WINDS TO THE NORTH AT 10 TO 20 KTS. MOISTURE IS BEGINNING TO
OVERRUN THE MOISTURE CAUSING SCATTERED SHOWERS TO DEVELOP OVER THE
AREAS. CIGS WILL BE MOSTLY MVFR TODAY...BUT SOME CASES OF IFR CIGS
MAY CONTINUE THROUGH THIS AFTERNOON AND TONIGHT. BRIEF MVFR VSBYS
WILL CONTINUE IN RAIN AND FOG AREAS THROUGH THE AFTERNOON AND
TONIGHT. /03/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 43 30 42 41 54 / 30 50 50 40 30
MLU 51 30 45 43 53 / 50 40 40 40 30
DEQ 32 29 36 35 48 / 30 40 40 40 30
TXK 37 28 39 38 51 / 30 50 50 40 30
ELD 41 29 42 41 50 / 50 50 50 40 30
TYR 33 30 39 38 56 / 30 50 50 40 30
GGG 36 30 40 39 55 / 30 50 50 40 30
LFK 41 33 43 42 60 / 30 50 50 40 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
TUESDAY FOR THE FOLLOWING ZONES: ARZ061-071>073.
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059-060-070.
LA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
TUESDAY FOR THE FOLLOWING ZONES: LAZ001>006-010>012.
OK...WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
FOLLOWING ZONES: OKZ077.
TX...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
TUESDAY FOR THE FOLLOWING ZONES: TXZ138-149>153-165.
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
FOLLOWING ZONES: TXZ096-097-108>112-124>126-136-137.
&&
13/04Hazardous weather outlook, Dec 15, 12:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 15 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN ICE STORM WILL BEGIN MATERIALIZING ACROSS THE FOUR STATE REGION
THIS EVENING INTO THE OVERNIGHT HOURS. A STRONG COLD FRONT HAS
PROVIDED THE COLD AIR AT THE SURFACE WITH OVERRUNNING RAINFALL
EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT ACROSS THE REGION.
AFTER SUNSET...TEMPERATURES WILL LIKELY FALL NEAR TO BELOW
FREEZING...ESPECIALLY ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. ONCE
TEMPERATURES FALL BELOW FREEZING...RAIN WILL BECOME FREEZING RAIN
ACROSS THE REGION WITH TREACHEROUS DRIVING CONDITIONS LIKELY THE
RESULT. BRIDGES AND OVERPASSES WILL BE THE FIRST TO FREEZE OVER
ALONG WITH OTHER ELEVATED OBJECTS. MOTORISTS ARE ADVISED TO USE
EXTREME CAUTION AS WE TRANSITION INTO THE EVENING AND OVERNIGHT
HOURS FOR THIS POSSIBILITY OF A DEVELOPING ICE STORM ACROSS THE FOUR
STATE REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
COLD ARCTIC AIR WILL REMAIN OVER THE FOUR STATE REGION INTO
MID WEEK WITH MOISTURE RIDING OVER THE SYSTEM RESULTING IN
RAIN. FREEZING TEMPERATURES WILL RESULT IN WINTER WEATHER
FOR MUCH OF THE AREA EARLY TUESDAY MORNING UNTIL THE
TEMPERATURES WARM ABOVE FREEZING. ACCUMULATIONS WILL BE LIGHT IN
TREES...ON POWER LINES...AND ELEVATED SURFACES. A WARM FRONT IS
EXPECTED TO LIFT BACK ACROSS THE REGION LATER IN THE WEEK BUT THIS
FRONT WILL BECOME NEARLY STATIONARY WITH MAINLY RAIN AND ISOLATED
THUNDERSTORMS ON THURSDAY. A COLD FRONT WILL RETURN ON FRIDAY
BUT NOT EXPECTED TO RETURN FREEZING TEMPERATURES. ANOTHER COLD
ARCTIC AIRMASS LOOKS TO RETURN DURING THE LATE WEEKEND AND
INTO THE EARLY PART OF THE CHRISTMAS WEEK WITH SUB FREEZING
TEMPERATURES RETURNING ALONG WITH POSSIBLE WINTER PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL NOT BE NEEDED FOR
SEVERE WEATHER OPERATIONS...HOWEVER POSSIBLE FREEZING RAIN
OCCURRENCE MAY REQUIRE ATTENTION.
13
Winter Weather, Red River
- When
- December 15, 2:45 PM CST to December 16, 12:00 PM CST
- Where
- Red River forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Icing was reported on bridges and overpasses on State Highway 82, State Highway 37 and U.S. 271. Ice was also reported on the loop in Clarksville, Texas.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Winter Weather in Oklahoma, December 15 to 16, 20082 deaths · 19 injured · 5 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139765.